Pharmaceutical

Osteoarthritis drug may work too well, causing patients to overuse joints

Details of a 16-week clinical trial on the osteoarthritis drug tanezumab show the medication offers considerable improvement in the condition of patients with just a few small side effects, according to an article published in a recent issue of the New England Journal of Medicine. Previous studies of the drug were halted while the Food and Drug Administration (FDA) reviewed data that suggested the drug may speed up the progression of osteoarthritis. The agency later determined that the drug worked too well, leading some patients to overuse their joints because they were suddenly pain free, which caused them to damage their joints even more than before treatment.

Approximately 20 million people in the U.S. are affected with osteoarthritis. The condition occurs when the cartilage in the joints breaks down and eventually withers away, causing symptoms such as pain in the hips, spine, feet, hands and knees. At first, people with osteoarthritis only feel pain when they move the affected joint; however, in severe cases the pain is persistent, even while resting.

Patients with osteoarthritis have inflamed tissues that makes their nerve growth factor much higher than normal. Nerve growth factor is a small protein that is vital for the maintenance, growth and survival of sympathetic and sensory neurons. Tanezumab is a humanized monoclonal antibody that binds and inhibits nerve growth factor. Animal studies showed that when growth factor is inhibited, the signs of pain are reduced.

NSAIDs (non-steroidal anti-inflammatory inhibitors) are commonly used to treat osteoarthritis symptoms, however when used long-term, the drugs can lead to serious health problems, such as heart attacks, strokes, gastrointestinal bleeding, kidney dysfunction and ulcers.

Osteoarthritis is a common reason for someone to get total joint replacment (TJR) surgery, such as hip replacement surgery. While this type of surgery is meant to relieve pain and restore mobility, thousands of people are currently experiencing painful symptoms and facing complicated repeat surgeries as a result of faulty hip replacement parts.

The parts, manufactured by DePuy Orthopaedics, a subsidiary of Johnson & Johnson, include the DePuy ASR XL Acetabular System and the DePuy ASR Hip Resurfacing System. The manufacturer issued a voluntary recall of these parts in August 2010. Patients with defective parts are reporting pain, swelling and problems walking. These symptoms could indicate serious problems with the hip replacement parts, such as loosening, fracture and dislocation.